MAUDE Adverse Event Report: CRYOLIFE, INC. BIOGLUE SURGICAL ADHESIVE; GLUE,SURGICAL,ARTERIES

CRYOLIFE, INC. BIOGLUE SURGICAL ADHESIVE; GLUE,SURGICAL,ARTERIES
Model Number BG3510-5-US
Medical Device Problem Codes Migration or Expulsion of Device (1395); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 09/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description
Patient's wife called on 09/14/2017 to state her husband had branch arch replacement surgery on (b)(6) 2017.Suffered from a stroke on (b)(6) 2017, a thrombectomy was performed by neurosurgeon [doctor] to remove the clot.The material that was removed from the brain appeared to be foreign.According to the wife a pathology report was done on the foreign material which was alleged to be bioglue.The current status of the patient is hospitalized with ventilation.The patient was transferred from cardiac icu on hemicraniectomy watch, moved to neuro icu and is now back in cardiac icu.The patient had a high risk total arch replacement for dissection.Per the surgeon, bioglue was topically applied to each anastomosis according to the instructions for use.He woke up after surgery with right sided weakness.He was sent for neuro-intervention and a small piece of bioglue was allegedly retrieved from a branch of his mca.He has residual weakness.He will survive but with some neurologic deficit.
 
Additional Manufacturer Narrative
The following information was requested multiple times without success from the surgeon: operative notes, pathology report, picture of foreign material removed, amount of bioglue applied, specific information on location of application, information surrounding the preparation of bioglue, and patient comorbidities.The device history records for lot number 17mut002 was reviewed and it was confirmed that the record was controlled, available for review, and met all specifications per the device master record.No non-conformance's or deviations were associated with the event.  a review of the available information was performed.At this time not enough information has been supplied to cryolife to definitively determine if the foreign material removed was bioglue and if the foreign material is bioglue, to definitively determine how it entered the circulatory system.Bioglue embolization has been previously reported.Guidance related to prevention of bioglue embolism is provided in the product¿s instructions for use and include, but is not limited to, avoiding negative pressure during bioglue application to prevent bioglue from crossing through suture holes into the patient¿s cardiovascular system and protection of the true lumen during obliteration of the false lumen with bioglue in aortic dissection procedures.Warning in the ifu states, ¿do not allow bioglue in either the uncured or polymerized form to contact circulation blood.Bioglue entering the circulation can result in local or vascular obstruction.¿ root cause of the reported event is unknown.However, guidance for prevention of bioglue embolism during application is provided in the product¿s ifu.This event does not identify additional hazards or modify the probability and severity of existing hazards.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to cryolife is accurate or has been confirmed by cryolife.
 
Event or Problem Description

Brand Name
BIOGLUE SURGICAL ADHESIVE
Common Device Name
GLUE,SURGICAL,ARTERIES
Manufacturer (Section D)
CRYOLIFE, INC.
1655 roberts blvd., nw
kennesaw GA 30144
MDR Report Key6928124
Report Number1063481-2017-00035
Device Sequence Number18858932
Product Code MUQ
UDI-Device Identifier10877234000253
UDI-Public(01)10877234000253(17)190204(10)17MUT002
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P010003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/04/2019
Device Model NumberBG3510-5-US
Device Lot Number17MUT002
Was Device Available for Evaluation? No
Distributor Facility Aware Date09/14/2017
Initial Date Received by Manufacturer 09/14/2017
Supplement Date Received by Manufacturer09/14/2017
Initial Report FDA Received Date10/09/2017
Supplement Report FDA Received Date12/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Other; Disability;
Patient Age63 YR